Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS Wichita, KS

May 27, 2017Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 2:16 PM CDT for Marion County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 2:16 PM CDT (19:16 UTC)
Expired
May 27, 2017, 3:02 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
686 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KICT 271916
SVRICT
KSC115-272015-
/O.NEW.KICT.SV.W.0107.170527T1916Z-170527T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
216 PM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Marion County in central Kansas...

* Until 315 PM CDT

* At 215 PM CDT, a severe thunderstorm was located near Canton,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Lincolnville,
  Lehigh, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9682 3835 9682 3835 9684 3813 9684
      3815 9716 3818 9716 3817 9737 3845 9737
      3853 9697
TIME...MOT...LOC 1915Z 262DEG 30KT 3833 9739 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
397 
WWUS53 KICT 271934
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
234 PM CDT SAT MAY 27 2017

KSC115-272015-
/O.CON.KICT.SV.W.0107.000000T0000Z-170527T2015Z/
Marion KS-
234 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR MARION COUNTY...

At 233 PM CDT, a severe thunderstorm was located 6 miles southwest of
Marion, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Goessel, Lincolnville, Lehigh,
Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9682 3835 9682 3835 9684 3813 9684
      3815 9716 3818 9716 3817 9737 3845 9737
      3853 9697
TIME...MOT...LOC 1933Z 259DEG 32KT 3828 9709 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB
868 
WWUS53 KICT 271943
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
243 PM CDT SAT MAY 27 2017

KSC115-272015-
/O.CON.KICT.SV.W.0107.000000T0000Z-170527T2015Z/
Marion KS-
243 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL MARION COUNTY...

At 243 PM CDT, a severe thunderstorm was located near Florence,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Lincolnville, Pilsen and Marion
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9682 3835 9682 3835 9684 3813 9684
      3815 9716 3818 9716 3818 9721 3846 9724
      3853 9697
TIME...MOT...LOC 1943Z 269DEG 30KT 3826 9698 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
636 
WWUS53 KICT 272002
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
302 PM CDT SAT MAY 27 2017

KSC115-272012-
/O.CAN.KICT.SV.W.0107.000000T0000Z-170527T2015Z/
Marion KS-
302 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3852 9682 3835 9682 3835 9684 3813 9684
      3815 9716 3818 9716 3818 9721 3846 9724
      3853 9697
TIME...MOT...LOC 2001Z 262DEG 30KT 3828 9678 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:13 PM CDT, 3 minutes earlier.

Area forecast discussion, May 27, 2:13 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
213 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 204 PM CDT Sat May 27 2017

A roller coaster of weather will be the highlight for central and
southeast Kansas over the next 7 days.

For late afternoon and tonight...A complex weather pattern is in
place over the eastern half of KS. A cold front is situated to
the north, a boundary is running parallel to the KS and OK border.
Storms will be possible across all areas early on this afternoon
with the chances moving east and south through the afternoon and
evening hours.

The highest probability for storms will be east of a salina to
Anthony line, while the greatest risk area for significant weather
being to the east of the KS turnpike. A large amount of
instability will be present east of the Flint Hills in southeast
Kansas late this afternoon with CAPE values running in the 5-6K
range and decent steep lapse rates. This means that there will be
a continued risk for all phases of hazardous weather through 9 to
10 pm time frame. Some lingering showers or storms may still
occur around midnight in the far southeast sections.

Sunday through Monday night...High pressure will remain in control
and tranquil weather will prevail.

Tuesday will bring about another chance for storms, however, these
storms look to remain non-severe or on the low end of severe
weather.

.LONG TERM...(Wednesday through Saturday)
Issued at 204 PM CDT Sat May 27 2017

Typical May weather will ensue as a slew of weak upper
disturbances and weak fronts move through keeping storm chances in
the forecast almost every day during this period. At this time,
these storms do not look to serious or have a significant risk for
severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 204 PM CDT Sat May 27 2017

Thunderstorms will be likely for most aviation sites today as a
couple of boundaries play havoc with the weather. A cold front
will drop SE out of NC KS during the day causing enough
convergence to produce storms. These should be more elevated than
those to the south where more surface based storms are possible.
The best instability will reside east of the Flint hills and that
is where the strongest storms will be. CIGS will fluctuate quite a
bit with the mulitude of boundaries and storms. VSBYS should be
good for the most part except when storms are occurring at the
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  81  56  84 /  20   0   0  10
Hutchinson      56  80  55  81 /  10   0   0  10
Newton          56  79  56  81 /  20   0   0  10
ElDorado        57  79  56  82 /  20   0   0  10
Winfield-KWLD   59  81  56  84 /  30   0   0  10
Russell         53  79  53  79 /  10   0   0  10
Great Bend      54  79  53  80 /  10   0   0  10
Salina          55  80  55  80 /  10   0   0  10
McPherson       55  79  55  80 /  10   0   0  10
Coffeyville     62  80  55  84 /  40  10   0  10
Chanute         61  80  55  83 /  30  10   0  20
Iola            60  80  55  82 /  30  10   0  20
Parsons-KPPF    61  80  55  84 /  30  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CWH
LONG TERM...CWH
AVIATION...CWH
Hazardous weather outlook, May 27, 1:19 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
119 PM CDT Sat May 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
119 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Severe storms will be possible this afternoon for locations
generally south of Interstate 70, including all of south central and
southeast Kansas with the threat shifting to only southeast Kansas
this evening. Hail to the size of quarters will be the main threat
this afternoon. The exception will be far southeast Kansas,
generally near the Oklahoma border, where baseball size hail, 70 mph
winds and tornadoes will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widely scattered thunderstorms, a few of which may
produce small hail and localized 40 to 50 mph gusts, remain
possible for all areas from Monday Night onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely, especially in Southeast Kansas, from
this afternoon until mid-evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 27, 12:37 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E0.88 INCH       BARTON             KS   TRAINED SPOTTER

&&

CWH
Local storm report, May 27, 12:40 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 S ERIE                37.50N 95.24W
05/27/2017  E1.00 INCH       NEOSHO             KS   PUBLIC

            PER SOCIAL MEDIA.

&&

CWH
Local storm report, May 27, 1:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             CHASE                   38.36N 98.35W
05/27/2017  E1.00 INCH       RICE               KS   LAW ENFORCEMENT

&&

CWH
Local storm report, May 27, 1:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E1.00 INCH       BARTON             KS   PUBLIC

            PER SOCIAL MEDIA

&&

CWH
Local storm report, May 27, 1:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 W LITTLE RIVER        38.40N 98.05W
05/27/2017  M1.50 INCH       RICE               KS   TRAINED SPOTTER

&&

KRC
Local storm report, May 27, 1:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             1 S MCPHERSON           38.36N 97.66W
05/27/2017  E0.88 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 AM CDTSpecial Weather StatementICTRussell51 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
May 27, 3:34 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln55 min
May 27, 4:37 AM CDTSpecial Weather StatementICTSaline53 min
May 27, 9:43 AM CDTSpecial Weather StatementICTMarion32 min
May 27, 10:06 AM CDTSpecial Weather StatementICTChase24 min
May 27, 11:45 AM CDTSpecial Weather StatementICTNeosho30 min
May 27, 11:49 AM CDTSevere Thunderstorm WarningICTLabette, Neosho56 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 27, 12:23 PM CDTTornado WarningICTNeosho12 min
May 27, 12:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
May 27, 12:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho42 min
May 27, 1:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
May 27, 2:51 PM CDTSevere Thunderstorm WarningICTChase54 min
May 27, 3:44 PM CDTSevere Thunderstorm WarningICTGreenwood26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.